A 32-year-old male with a past medical history of asthma presents with a two-day history of cracked lips and progressively worsening oral pain, associated with white discharge, foul smell, and a metallic taste. The patient presented to urgent care and was sent to the Emergency Department (ED) for a sepsis workup. The worsening sores caused him to eat and drink less, including the gum he normally chews. He endorses oral sex with one female partner one week ago. No recent dental work. He recently completed a prednisone course for the same issue. Denies fevers, tooth pain, tongue pain, dysphagia, odynophagia, chest pain, difficulty breathing, abdominal pain, genitourinary discharge or lesions, sick contacts, trismus, facial swelling, or voice changes.
The differential is broad, including ANUG (acute necrotizing ulcerative gingivitis) also known as “trench-mouth” and, more commonly, primary herpes gingivostomatitis and candidal infection. Consideration of periodontitis and dental abscess/pulpitis is necessary. The spectrum of erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis is important to include, as well as autoimmune disorders which commonly have mucosal involvement such as systemic lupus erythematosus (SLE), Behcet’s, and Crohn’s disease. Scurvy, although uncommon, can also present with gingival erythema and pain.
Consider the presence of a known autoimmune disorder, chronic systemic disease, or an immunocompromised state. History should include new sexual partners, dietary changes, and changes in dental hygiene. We were concerned given this patient’s vital signs on presentation, and alongside a sepsis workup, called dental to the bedside. They immediately asked the patient about the recent use of chewing gum and its flavor, and the patient described a recent preference for cinnamon gum, which he had been using for about 1-2 weeks. The dental consultant came to the diagnosis immediately. A literature search reveals a phenomenon called “cinnamon-contact stomatitis” which is believed to be caused by a delayed T-cell-mediated hypersensitivity reaction. It is characterized by white patches on the mucosa with erythema and erosions on the buccal mucosa and lateral tongue. Treatment consists of discontinuation of the offending agent, and corticosteroids in patients with severe symptoms. Lesions can take up to two weeks to heal, and appropriate follow-up with dental is needed to monitor for resolution.